Indiana, 2004

Hail and Damaging Winds in Indiana, August 18, 2004

August 18, 2004 · NWS IND · 6 events in 3 counties and zones

A round of severe thunderstorms moved across mainly southern portions of central Indiana on 18 August 2004. Wind damage and hail occurred in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A round of severe thunderstorms moved across mainly southern portions of central Indiana on 18 August 2004. Wind damage and hail occurred in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 18, 2:25 AM EST, 6 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 2:25 AM EST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 AM EST WED AUG 18 2004

.DISCUSSION...

FOCUS REMAINS ON PRECIP CHCS THROUGH SAT.

MODEL GUIDANCE REMAINS IN DECENT AGREEMENT WITH HANDLING OF MAJOR
FEATURES THROUGH THE PERIOD. ONLY ISSUE CONTINUES TO BE THE GFS
CONVECTIVE FEEDBACK AND ASSOCIATED ERRONEOUS DEEPENING OF SFC LOW
COME FRI-SAT. WILL THEREFORE LEAN TOWARD THE ETA SFC FEATURES. AS
FOR PRECIP...ALL IN GENERAL AGREEMENT WITH MINOR TIMING DIFFERENCES
AND FOR TEMPS...ETA CONTINUES TO BE TOO WARM.

WATER VAPOR SATELLITE SHOWS SHORTWAVE TROUGH ACROSS IL RACING SE.
850-700MB WAA AND ASSOCIATED ISENTROPIC UPGLIDE AIDING IN
THUNDERSTORM DEVELOPMENT ACROSS THE CWA AT THIS TIME. TIMING OF THIS
FEATURE SUGGESTS THAT SCATTERED THUNDERSTORMS SHOULD PERSIST INTO
THE MID MORNING HOURS BEFORE THE FORCING WEAKENS AS THE WAVE PASSES
EAST. WILL SHOTGUN 30 POPS TODAY AND WILL KEEP GOING TEMPS WHICH
AGREE WITH NGM/MAV GUIDANCE.  ATTENTION THEN TURNS TO INTENSE UPPER
TROUGH WHICH WILL FORCE A STRONG COLD FRONT SOUTHEAST INTO THE
REGION TONIGHT. ASSOCIATED 80KT MIDLVL JET WILL PROVIDE 30-40KTS OF
BULK SHEAR WHILE CAPE SHOULD RANGE IN THE 1000-2000 J/KG RANGE THIS
EVENING. THIS IS A FAVORABLE COMBINATION FOR ORGANIZED STORMS/SEVERE
THREAT. GREATEST RISK SHOULD BE ACROSS THE NORTHERN THIRD CLOSER TO
ANY SQUALL LINE THIS EVENING/EARLY HOURS OF TONIGHT. SOME HINT OF A
WEAK SHORTWAVE TROUGH NOW ACROSS NEB THAT MAY ALSO MOVE ACROSS THE
AREA TONIGHT ENHANCING LIFT. IN A NUTSHELL, LIKELY CHCS FOR STORMS
ACROSS THE NORTHERN THIRD OF THE CWA TONIGHT...40 PERCENT FOR THE
INDY METRO AREA.

ON THURSDAY...FRONT WILL SAG AND STALL ACROSS CENTRAL INDIANA.
DYNAMIC FORCING WEAKENS HOWEVER, DIURNAL TYPE CONVECTION WILL REMAIN
A THREAT INTO FRI AS MOISTURE POOLS ALONG THE FRONT. WILL KEEP
GENERIC 20-40 CHCS GIVEN PROXIMITY OF FRONT. BOTH GFS/ETA INDICATING
THAT A SFC LOW WILL TRACK NORTHEAST ALONG THE FRONT LATER FRI INTO
SAT. ASIDE FROM TONIGHT, THIS WILL PROVIDE THE BEST CHC FOR RAINFALL
TO CENTRAL INDIANA. COOL DRY HIGH PRESSURE WITH ORIGINS ACROSS THE
PRAIRIE PROVINCES OF CANADA WILL THEN MOVE INTO THE STATE SAT NIGHT
AND SUN.

RATHER PROGRESSIVE LONGWAVE FLOW MAY ACT TO BRING ANOTHER WAVE INTO
THE REGION COME NEXT MON-TUES. THIS COULD BRING ANOTHER CHC FOR
STORMS AS A COLD FRONT PASSES DURING MON-TUES TIME FRAME.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CO
Hazardous weather outlook, Aug 18, 6:25 AM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 AM EST WED AUG 18 2004

INZ021-028>031-035>044-191124-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON-
MONTGOMERY-PARKE-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN-
625 AM EST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP ACROSS ILLINOIS LATER THIS
AFTERNOON. THE STORMS WILL MOVE SOUTHEAST INTO PORTIONS OF INDIANA
THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS ALONG WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME
STORMS THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 4 PM TODAY.

INZ045>049-051>057-060>065-067>072-191124-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
HENRY-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-
MORGAN-OWEN-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO-
625 AM EST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND
AGAIN TONIGHT. ALTHOUGH A FEW STORMS COULD PRODUCE LARGE
HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE GREATER RISK
FOR SEVERE WEATHER IS EXPECTED TO REMAIN NORTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME
OF THE STORMS ON THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO LISTEN FOR UPDATED FORECASTS FOR THE POTENTIAL
FOR SEVERE WEATHER OVER THE NEXT 48 HOURS.

The radar

The Indianapolis radar (KIND), 104 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 18, 9:00 AM EST
Where
Carroll County, 2 mi W of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.617, -86.567

Trees were downed at a residence.

Hail, Owen

When
August 18, 7:08 PM EST to 7:09 PM EST
Where
Owen County, Spencer
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -86.767

Thunderstorm Wind, Monroe

When
August 18, 7:30 PM EST
Where
Monroe County, 2 mi E of Ellettsville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.233, -86.583

Several trees were downed by wind gusts.

Thunderstorm Wind, Owen

When
August 18, 8:00 PM EST
Where
Owen County, 2 mi N of Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.317, -86.767

Several trees and power lines were downed on county highways.

Hail, Monroe

When
August 18, 8:57 PM EST to 8:58 PM EST
Where
Monroe County, 12 mi S of Bloomington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.000, -86.517

Thunderstorm Wind, Monroe

When
August 18, 8:58 PM EST
Where
Monroe County, Bloomington
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -86.517

Trees were downed in several locations across Bloomington, including one that crushed a car and another that fell on a barn. Damage amounts were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419378, 5419373, 5419374, 5419375, 5419376, 5419377.